Journal of Medical Toxicology

, Volume 4, Issue 1, pp 18–20

A fatal case of venlafaxine overdose

  • George M. Bosse
  • Henry A. Spiller
  • Aaron M. Collins
Toxicology Observations

DOI: 10.1007/BF03160945

Cite this article as:
Bosse, G.M., Spiller, H.A. & Collins, A.M. J. Med. Toxicol. (2008) 4: 18. doi:10.1007/BF03160945

Abstract

Introduction

Based on its primary action of serotonin reuptake inhibition, venlafaxine overdose would be expected to result in serotonergic effects.

Case Report

A 40 year old male ingested venlafaxine without co-ingestants in a suicide attempt. The patient developed refractory ventricular fibrillation and expired approximately 9 hours post-ingestion. ECG monitoring revealed significant QRS and QTC interval prolongation prior to his demise.

Discussion

A literature review of venlafaxine overdose cases and investigation into its mechanism of action was conducted. The potential for sodium channel blockade and implications for therapy are discussed.

Keywords

venlafaxine fatality sodium channel poisoning case report 
Download to read the full article text

Copyright information

© American College of Medical Toxicology 2008

Authors and Affiliations

  • George M. Bosse
    • 1
    • 2
  • Henry A. Spiller
    • 2
  • Aaron M. Collins
    • 3
  1. 1.Department of Emergency MedicineUniversity of Louisville School of MedicineLouisvilleUSA
  2. 2.Kentucky Regional Poison CenterLouisvilleUSA
  3. 3.Greenville Hospital SystemGreenvilleUSA
  4. 4.Department of Emergency Medicine C1H17University of Louisville HospitalLouisville

Personalised recommendations